Iowa, 2009

Hail and Damaging Winds in Iowa, July 14 to 15, 2009

July 14 to 15, 2009 · NWS DMX · 25 events in 8 counties and zones

A complicated weather situation unfolded during the day on the 14th into the evening. A mesoscale convective system moved through the state during the previous night and left a considerable amount of debris cloudiness during the afternoon of the 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$428,000
Crop damage
$183,000
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A complicated weather situation unfolded during the day on the 14th into the evening. A mesoscale convective system moved through the state during the previous night and left a considerable amount of debris cloudiness during the afternoon of the 14th. In addition, a cap developed over the state during the afternoon. A cold front approached Iowa from the northwest and had entered the northwest part of the state by evening. The atmosphere became unstable during the late afternoon hours with most unstable CAPE near 4000 J/kg and lifted indices in the -9 to -12 C range. There was considerable downdraft CAPE available, in excess of 1000 J/kg. The CAPE in the -10 to -30 C layer of the atmosphere was in the 1000 to 1400 J/kg range by evening. Shear values were in the 30 kt range initially. Thunderstorms were slow to develop, but did eventually develop just ahead of the cold front in northwest Iowa. A broken squall line developed by the early evening hours, and translated southeast into the state. The primary mode of severe weather with this event was in the form of hail in spite of the freezing level approaching 15,000 feet. Spotty wind reports of around 60 MPH wind were received in north central and parts of central Iowa. The storms produced hail in many locations. For the most part, the hail was on the order of an inch or so in diameter. The storms moved through Polk County shortly before midnight and produced very large hail. Hail up to 3 inches in diameter was reported to the north and east of Johnston. Considerable damage was done to cars with damaged wind shields and denting. Damage also occurred to roofs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 14, 5:19 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 14, 5:19 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
619 PM CDT TUE JUL 14 2009

...UPDATED AVIATION DISCUSSION...

.SHORT TERM...TONIGHT
LITTLE THREAT OF SVR WX WITH CAP IN PLACE THIS AFTERNOON. AFTERNOON
CU IS WDSPRD OVR THE STATE TODAY. SLIGHT CHANCE OF CAP BREAKING OVER
EVENING HOURS AND INTO THE MORNING. 88D OVER CWA IS CLEAR...BUT LINE
OF TS OVER EASTERN SD IS MOVING TOWARDS IA. NAM SEEMS TO MOVE MCS
OVER IOWA THIS AFTERNOON BUT HAS NOT MATERIALIZED AS THE AIRMASS IS
STILL STABLE. GFS SEEMS TO HAVE A BETTER HANDLE ON THE QPF. 19Z RUC
IS ALSO IN LINE WITH SENSIBLE WX OVER THE CWA. TONIGHT...FRONTAL
BOUNDARY WILL MOVE ACROSS FROM THE NORTHWEST. STRONG FORCING IS SEEN
BY 12Z TOMORROW ALONG THE IA/MO BORDER AND HEAVY RAINS ARE POSSIBLE
IN THAT AREA.

.LONG TERM...WEDNESDAY THROUGH TUESDAY
FAIRLY QUIET THROUGHOUT THE MID/LONG RANGE WITH REALLY ONLY FOCUS ON
TWO SYSTEMS. THE FIRST BEING WEAK WAVE DROPPING DOWN THROUGH THE
AREA THURSDAY...COULD BRING SOME ISOLATED SHOWERS AND THUNDERSTORMS
TO THE AREA THROUGHOUT THE DAY INTO THE EARLY EVENING HOURS. HAVE A
WEAK THETA-E RIDGE NOSING INTO THE STATE...WITH A WEAK SECONDARY
COLD FRONT DROPPING SOUTHWARD. FORCING QUITE WEAK SO SEVERE WEATHER
NOT EXPECTED AT THIS TIME. OTHERWISE A QUIET COOL PERIOD EXPECTED
UNTIL NEXT SYSTEM COMES INTO PLAY BY EARLY NEXT WEEK. UPPER LEVEL
LOW DROPS INTO THE GREAT LAKES REGION...WITH NORTHWEST TO NORTHERLY
FLOW ALOFT WITH UPPER RIDGE BUILDING ACROSS THE WRN US. H85 TEMPS
RANGE FROM BETWEEN +5C AND +10C FRIDAY INTO SATURDAY...WITH A
GRADUAL WARMING BACK INTO THE TEENS CELSIUS INTO EARLY NEXT WEEK.
THEREFORE WITH NORTHERLY FLOW...CAA...AND COOL TEMPS ALOFT DID OPT
TO DROP HIGHS A LITTLE BIT MORE THROUGHOUT MUCH OF THE PERIOD. HIGHS
TO TOP OUT IN THE 70S TO AROUND 80 FOR FRIDAY INTO MUCH OF THE
WEEKEND. NEXT SYSTEM TO EJECT EASTWARD OUT OF THE ROCKIES AS WRN
UPPER RIDGE BREAKS DOWN WITH SHORTWAVE MOVING INTO THE DAKOTAS/CNTRL
MN BY MONDAY NIGHT INTO TUESDAY. THIS WILL SEND A FRONTAL BOUNDARY
THROUGH THE STATE MONDAY NIGHT INTO TUESDAY...BRINGING THE NEXT
CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE CWA. SOME
TIMING/PLACEMENT DISCREPANCIES WITH THIS SYSTEM BETWEEN THE
GFS/EC...BUT TRIED TO GO WITH A GENERAL CONSENSUS BETWEEN THE TWO
FOR THE FORECAST.

&&

.AVIATION...15/00Z
COMPLICATED AVIATION FORECAST OVERNIGHT. CUMULUS FIELD CONTINUES TO
PLAGUE THE AREA WITH CIGS ANYWHERE FROM FL018-035...THE MVFR CIGS
PRIMARILY BEING CONFINED TO EASTERN AREAS INCLUDING KALO AND KOTM.
EXPECT CIG HEIGHTS TO CONTINUE TO SLOWLY RISE...AND CLOUD COVERAGE
AND SURFACE WIND SPEEDS TO DECREASE A BIT BY JUST AFTER SUNSET.
MEANWHILE THUNDERSTORMS ARE DEVELOPING ALONG FRONTAL BOUNDARY
CURRENTLY STRETCHING FROM SOUTHWESTERN MINNESOTA INTO EASTERN
NEBRASKA...AND WILL MOVE ACROSS OUR FORECAST AREA TONIGHT FROM ABOUT
02Z TO 11Z. WITH THUNDERSTORMS DEVELOPING IN A BROKEN LINE ALONG THE
FRONT IT APPEARS LIKELY THAT THESE STORMS ALONG WITH THEIR MVFR OR
LOWER CONDITIONS WILL BE HIT AND MISS IN TERMS OF IMPACTS ON OUR TAF
TERMINALS...BUT ANY TERMINAL THAT IS AFFECTED WILL LIKELY EXPERIENCE
A BRIEF PERIOD OF REDUCED VSBY/LOWERED CIGS. HAVE DECIDED TO HANDLE
THIS WITH VCTS PREVAILING GROUPS TIMED ON CURRENT RADAR TRENDS AND
TRACKING OF THE FRONTAL BOUNDARY...AND INSERT SHORT DURATION TEMPOS
AT ALL SITES FOR REDUCED FLIGHT CONDITIONS IN TSRA. AT SOME SITES
CONDITIONS WILL LIKELY BE WORSE THAN ADVERTISED AS A STORM
HITS...WHILE AT OTHERS THE STORMS MAY MISS COMPLETELY RESULTING IN
LARGELY VFR CONDITIONS THROUGH THE NIGHT. EXPECT TAF AMENDMENTS
LATER TONIGHT AS NEAR TERM CONVECTIVE TRENDS BECOME CLEARER. ONCE
THE FRONT PASSES THROUGH WINDS WILL COME AROUND TO NORTHWEST AND
CLOUDS WILL CLEAR OUT...RESULTING IN VFR FLIGHT CONDITIONS ON
WEDNESDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JH
LONG TERM...MJA
AVIATION...LEE
Hazardous weather outlook, Jul 14, 6:30 PM CST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
730 PM CDT TUE JUL 14 2009

IAZ027-028-037>039-047>050-057>062-070>075-081>086-092>097-160030-
BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
730 PM CDT TUE JUL 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA...MAINLY
AFTER MIDNIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER...WITH
LARGE HAIL AND HIGH WIND THE PRIMARY THREATS. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE...ESPECIALLY NEAR THE MISSOURI BORDER
WHERE TRAINING OF STORMS MAY OCCUR LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS ON THURSDAY. NO SEVERE
WEATHER IS EXPECTED WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT.

IAZ004>007-015>017-023>026-033>036-044>046-160030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
CRAWFORD-CARROLL-GREENE-
730 PM CDT TUE JUL 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A BROKEN LINE OF THUNDERSTORMS WILL MOVE ACROSS NORTHWESTERN AND
NORTHERN IOWA THIS EVENING...MOVING OUT OF THE AREA BY AROUND
MIDNIGHT. ISOLATED SEVERE WEATHER IS POSSIBLE...WITH LARGE HAIL
AND HIGH WIND THE PRIMARY THREATS. THE POSSIBILITY OF A TORNADO
CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS ON THURSDAY MORNING. NO SEVERE
WEATHER IS EXPECTED WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING INTO EARLY TONIGHT.

LEE

The radar

The Sioux Falls radar (KFSD), 154 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

18 hail, 6 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Emmet

When
July 14, 6:59 PM CST
Where
Emmet County, 2.44 mi NE of Raleigh
Measured
0.88 in hail
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
43.370, -94.840

Hail, Emmet

When
July 14, 7:00 PM CST to 7:10 PM CST
Where
Emmet County, 2.3 mi SSE of Estherville
Measured
0.75 in hail
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
43.390, -94.830

Heavy Rain, Emmet

When
July 14, 7:00 PM CST
Where
Emmet County, 1.38 mi S of Estherville
Reported by
Trained Spotter
Coordinates
43.400, -94.850

Spotter reported very heavy rain with minor flooding in and around Estherville. Several inches of water on some roads along with penny size hail.

Hail, Winnebago

When
July 14, 8:15 PM CST
Where
Winnebago County, 4.85 mi SSW of Neils
Measured
1 in hail
Property damage
$3,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
43.270, -93.770

Thunderstorm Wind, Cerro Gordo

When
July 14, 8:48 PM CST
Where
Cerro Gordo County, 0.69 mi N of Clear Lake
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
43.140, -93.380

Ten inch diameter branches were downed.

Thunderstorm Wind, Cerro Gordo

When
July 14, 8:50 PM CST
Where
Cerro Gordo County, 0.52 mi N of Clear Lake
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
43.138, -93.379

Trained spotters reported 7 inch diameter branches down at 7th St and Main Ave in Clear Lake.

Hail, Clarke

When
July 14, 10:38 PM CST
Where
Clarke County, 1.25 mi ESE of Murray
Measured
1 in hail
Property damage
$3,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.040, -93.950

Thunderstorm Wind, Dallas

When
July 14, 10:43 PM CST
Where
Dallas County, 2.06 mi E of Minburn
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.770, -93.990

Power poles were down, along with a one foot diameter tree.

Hail, Polk

When
July 14, 10:56 PM CST to 11:05 PM CST
Where
Polk County, 3.7 mi NNW of Johnston
Measured
1.25 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
Official NWS Observations
Coordinates
41.719, -93.727

Hail, Polk

When
July 14, 10:56 PM CST to 11:03 PM CST
Where
Polk County, 0.9 mi N of Grimes
Measured
1 in hail
Property damage
$5,000
Crop damage
$15,000
Reported by
CoCoRaHS
Coordinates
41.693, -93.800

Hail, Polk

When
July 14, 10:59 PM CST
Where
Polk County, 1.55 mi WSW of Herrold
Measured
1 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.714, -93.779

Hail was reported at the intersection of NW Oaktree Drive and Timberbrooke lane.

Hail, Polk

When
July 14, 10:59 PM CST
Where
Polk County, 2.06 mi W of Herrold
Measured
1 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.720, -93.790

Hail, Polk

When
July 14, 11:00 PM CST
Where
Polk County, 0.86 mi NE of Johnston
Measured
3 in hail
Property damage
$100,000
Crop damage
$20,000
Reported by
Amateur Radio
Coordinates
41.680, -93.690

The hail measured 2.25 inches by 3 inches.

Hail, Polk

When
July 14, 11:01 PM CST
Where
Polk County, Rider
Measured
1 in hail
Property damage
$3,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.670, -93.780

Hail, Polk

When
July 14, 11:03 PM CST
Where
Polk County, 2.07 mi S of Polk City
Measured
1.25 in hail
Property damage
$3,000
Crop damage
$3,000
Reported by
Trained Spotter
Coordinates
41.740, -93.720

Hail, Polk

When
July 14, 11:04 PM CST
Where
Polk County, Johnston
Measured
2 in hail
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.670, -93.700

Windows were broken out due to large hail at an apartment complex.

Hail, Polk

When
July 14, 11:08 PM CST
Where
Polk County, 2 mi N of Johnston
Measured
3 in hail
Property damage
$50,000
Reported by
NWS Employee
Coordinates
41.699, -93.700

Hail, Polk

When
July 14, 11:10 PM CST
Where
Polk County, 1.11 mi NNW of Carney
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
Public
Coordinates
41.695, -93.609

Public reports hail measuring 1.5 to 1.75 inches about one half mile south of DMACC in Ankeny.

Thunderstorm Wind, Marion

When
July 14, 11:10 PM CST
Where
Marion County, 1.04 mi W of Knoxville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.320, -93.120

Power lines were down just west of Knoxville.

Hail, Polk

When
July 14, 11:11 PM CST
Where
Polk County, 1.65 mi NNE of Saylorville
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$15,000
Reported by
Trained Spotter
Coordinates
41.703, -93.622

Hail reported at the intersecton of Oralabor and State Street.

Hail, Polk

When
July 14, 11:15 PM CST
Where
Polk County, 1.24 mi NE of Capitol Hgts
Measured
1 in hail
Property damage
$15,000
Reported by
Public
Coordinates
41.630, -93.530

Public reported hail up to quarter size on the east side of Des Moines near Capitol Heights.

Hail, Polk

When
July 14, 11:17 PM CST
Where
Polk County, 1.92 mi N of Des Moines
Measured
1.75 in hail
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
41.628, -93.620

Hail reported at the intersection of 2nd Ave and Euclid in the Highland Park area.

Hail, Polk

When
July 14, 11:18 PM CST
Where
Polk County, 1.11 mi WNW of Capitol Hgts
Measured
1 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.624, -93.571

Hail reported at east 25th St and Mansfield on the east side of Des Moines.

Thunderstorm Wind, Marion

When
July 14, 11:25 PM CST
Where
Marion County, 1.25 mi ENE of Bussey
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.210, -92.880

Power lines were down east of Bussey near the Mahaska County Border.

Thunderstorm Wind, Mahaska

When
July 15, 12:48 AM CST
Where
Mahaska County, 0.52 mi E of Lakonta
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.200, -92.740

The wind blew over an 8 X 8 unanchored metal shed. Estimated 12 inch diameter tree branches were down and power poles were bent over.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171582, 171583, 171589, 171584, 171599, 171600, 171585, 171601, 171609, 171614, 171587, 171588, 171598, 171590, 171591, 171592, 171608, 171596, 171603, 171593, 171597, 171594, 171595, 171605, 171607.